My sister-in-law killed herself on Lexapro. She was suffering from anxiety due to her high pressure sales job. She went on Lexapro on a Friday and her anxiety got worse. She became very agitated and restless. My brother said she was up at night pacing the halls and couldn't sleep. My mom saw her on Sunday and said she wasn't all there and that her eyes looked creepy. My mom was actually very concerned about the look in her eyes. By Tuesday morning she got up, went to work and had a successful business meeting. Instead of going to her next meeting she went home, got a gun, and drove down the street where she put her car in park (didn't shut off the engine) and shot herself twice. This was a violent and impulsive suicide. She was not ever previously suicidal. She was a planner and loved her son. Her calendar was filled with things to do for months ahead. This was completely abnormal behavior. The tragedy is that no one was told what SSRI meds can do. We had no idea that these drugs could cause suicidal and homicidal behavior. We assumed the drug companies and the doctors give meds that are safe. I'm writing this in hopes of helping others because it's too late for our family. Please research this for yourself. No pill in the world can fix what is at the root of anxiety and depression. God gives us emotions like anxiety so we can stop and look at our lives. I have had anxiety and panic attacks so I understand how scary and difficult it can be. I chose not to jump to medication but to evaluate my thought life, my diet, my relationship with Christ, my priorities, etc. It is largely a mental battle. I am not a doctor so I won't say that drugs are never appropriate. But I am certain that a large majority of people who are on SSRI drugs do not need to be. Who is benefitting the most from these? DRUG COMPANIES. They want us all to believe we need to be medicated so they can continue to fill their pockets with billions of dollars. Don't take meds lightly. Please research and carefully make your decision. If you decide to take drugs make sure you have someone who is well aware of all side effects and can closely monitor you.
Oh my goodness, I am SO terribly sorry for your tragic loss. My heart goes out to you.
Actually, Lexapro and other antidepressants come with very clear educational monographs, and one of the warnings that are included is for a patient to seek immediate help if they feel suicidal. That's one of the more common warnings with these kinds of drugs.
It's not common, but those kinds of things HAVE been reported. Even on the TV commercials, this is mentioned. It's more common among younger adults, late teens.
Here is some info from the FDA about Lexapro. This same info can be found in any pamphlet that accompanies the Rx, or on any online site:
I certainly understand your anger, and I couldn't agree more that it is our responsibility to educate ourselves about the possible side effects of meds, and weigh the benefits versus risks before making the decision to start taking a med.
In the US, all pharmacies are required to include that educational monograph with each Rx. I'm sure that was the case with your sister. Perhaps she and your BIL just didn't read it.
Sadly, with your sister...her doctor should have been notified when she had those symptoms, and certainly when she felt suicidal, she should have reached out for help. It's just so very sad.
There are no words to bring back your sister, and like I said, I DO understand your anger, just please be aware that these warnings DO accompany the medication, and is easy to find with a simple google search. You will find it on every site that gives you info about Lexapro.
Just please don't have misdirected anger toward the medication itself, or the drug companies, as the warnings ARE in place, and the responsibility falls into the lap of the patient. More than anything, it sounds as though perhaps maybe your sister and BIL just didn't make themselves aware of the info, and didn't contact the doctor when they saw some warning signs. NOTHING will bring your sister back, I'm just so sorry for your loss.
I hope you will reach out to a therapist if you need help to get through such an unexpected and tragic event.
Oops, I'll correct myself, your sister in law and brother. My mistake.
I wanted to add one more thing. I certainly understand your feelings about meds. I would feel the same way. You have to understand that the situation that happened to your SIL is by FAR not common. IN fact, it is pretty rare.
On the contrary, these meds have helped countless people. I'm one of them. Zoloft and Lexapro gave me my life back. It's simply not fair for anyone to judge another person for their choice to include meds as a tool in treating your anxiety.
Again, this is why each and every person who is considering a med (no matter what it is) should do their homework, and decide for themselves if the benefits outweigh the risks. There is info out there everywhere. There is just NO excuse for people not to educate themselves.
One also cannot make the assumption that because your doc is recommending something, or because a med is manufactured, it is "safe". Of course there are always risks. The thing not to lose sight of is, for the vast majority of people, these risks don't ever become an issue (thank GOD). Sadly, there is that small % of people who DO fall into that category.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.